Nebraska, 2007

Hail in Nebraska, August 12, 2007

August 12, 2007 · NWS CYS · 1 event in 1 county or zone

A severe thunderstorm moved across far northern Sioux county and produced some nickel sized hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A severe thunderstorm moved across far northern Sioux county and produced some nickel sized hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Aug 12, 1:43 PM MST, 3 hours 57 minutes earlier.

Area forecast discussion, Aug 12, 1:43 PM MST, 3 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
243 PM MDT SUN AUG 12 2007

.SHORT TERM...TONIGHT THROUGH TUESDAY...
ISOLATED THUNDERSTORMS HAVE BEGUN TO DEVELOP OVER CARBON AND
ALBANY COUNTIES THIS AFTERNOON AND THIS ACTIVITY IS EXPECTED TO
CONTINUE AS A WEAK SHORT-WAVE DISTURBANCE MOVES OVERHEAD IN THE
WEST-SOUTHWEST FLOW ALOFT. THE SURFACE BOUNDARY IS ALONG A LINE
FROM NEAR DOUGLAS TO PINE BLUFFS WITH DEW POINTS GENERALLY IN THE
MID 30S TO 40S WEST OF THE BOUNDARY AND IN THE 6OS TO THE EAST
OVER THE NEBRASKA PANHANDLE. CAPE VALUES HAVE INCREASED TO WELL
ABOVE 2000 J/KG IN THE PANHANDLE AND GOSHEN COUNTY OF
WYOMING...BUT THE CIN REMAINS GREATER THAN 100 J/KG IN THESE
AREAS. WILL KEEP THE SLIGHT CHANCE FOR THUNDERSTORMS OVER THE
PANHANDLE WITH THIS PACKAGE FOR THIS EVENING...THINKING THAT
EXISTING SHOWERS OVER THE HIGHER TERRAIN WILL POSSIBLY ADVECT
ONTO THE HIGH PLAINS AND HELP TO WEAKEN THE CAP. THE CAP MAY ALSO
BE WEAKENED LOCALLY BY OUTFLOW FROM ONE OF THE STORMS TO THE
WEST...WHICH COULD BE ENOUGH TO BREAK THE CAP LOCALLY.

TONIGHT...THE SURFACE LOW MOVING EAST ACROSS MONTANA WILL REACH
THE WESTERN DAKOTAS BY EARLY MONDAY. THE SURFACE TROUGH WITH THE
SIGNIFICANT MOISTURE GRADIENT ALONG IT IS ACTUALLY THE SOUTHERN
END OF THIS FEATURE...AND A WEAK COLD FRONT WILL BE PRESENT ACROSS
NORTHERN WYOMING BY EARLY MONDAY MORNING. TEMPERATURES TONIGHT
WILL BE A WARMER THAN NORMAL WITH THE THERMAL RIDGE OVERHEAD...
AHEAD OF THE APPROACHING WEAK COLD FRONT. OVERNIGHT LOWS WILL
MAINLY BE IN THE LOWER TO MID 60S...OR ABOUT 5 TO 10 DEGREES ABOVE
AVERAGE FOR MID-AUGUST.

MONDAY...DOWNSLOPE...SOUTHWEST FLOW WILL BE PRESENT AHEAD OF THE
COLD FRONT DURING THE DAY. THIS WILL RESULT IN VERY HOT
TEMPERATURES...WITH AFTERNOON HIGHS 10 TO 15 DEGREES ABOVE
NORMAL. BOTH THE GFS AND WRF MOS FORECASTS ARE INDICATING RECORDS
BEING BROKEN OVER MUCH OF THE AREA. BASED ON MODEL PERFORMANCE
THE PAST FEW DAYS HAVE KEPT HIGHS SLIGHTLY BELOW THE
GUIDANCE...BUT STILL APPROACHING AND POSSIBLY EXCEEDING RECORD
HIGH VALUES IN SEVERAL AREAS. WILL ADD MENTION OF RECORD HIGHS
POSSIBLE TO THE ZONE FORECAST WITH THIS PACKAGE. MONSOONAL
MOISTURE WILL INCREASE OVER THE HIGHER TERRAIN AGAIN...AND
LINGERING PORTION OF THETA-E RIDGE WILL BE PRESENT AHEAD OF THE
COLD FRONT. THIS WILL RESULT IN AT LEAST A SLIGHT CHANCE FOR
SHOWERS AND THUNDERSTORMS OVER MUCH OF THE AREA AGAIN.

MONDAY NIGHT AND TUESDAY...FOLLOWING THE PASSAGE OF THE FRONTAL
BOUNDARY RETURN FLOW OF MOISTURE WILL AGAIN SET UP WITH A SURFACE
TROUGH UP AGAINST THE HIGHER TERRAIN OF SOUTHEAST WYOMING.
CONTINUING SOUTHWEST OR WESTERLY FLOW ALOFT WILL CONTINUE TO BRING
WEAK DISTURBANCES OVER THE AREA AND WILL KEEP CHANCES FOR SHOWERS
AND THUNDERSTORMS ESPECIALLY FOR TUESDAY AFTERNOON AND INTO THE
EVENING HOURS. SLIGHTLY COOLER TEMPERATURES WILL BE PRESENT
TUESDAY ACROSS THE NEBRASKA PANHANDLE WITH VALUES CLOSER TO 10
DEGREES ABOVE NORMAL. ALONG AND JUST WEST OF THE FRONTAL
BOUNDARY...AREAS OF WYOMING ALONG THE FRONT RANGE AND IN THE
HIGHER TERRAIN WILL STILL BE NEAR RECORD VALUES. CARPENTER

.LONG TERM...TUESDAY NIGHT THROUGH SUNDAY AUGUST 19.

TUESDAY NIGHT...SHORTWAVE TROUGH AND CONVERGENCE AXIS MOVE ACROSS
THE FORECAST AREA AND HAVE FORECAST THUNDERSTORM COVERAGE AS
NECESSARY.

WEDNESDAY/THURSDAY...AFTERNOON/EVENING THUNDERSTORMS WILL BE FOCUSED MAINLY
ALONG SURFACE TROUGH ACROSS OUR EASTERN ZONES.

FRIDAY...THUNDERSTORMS MOST COMMON ALONG/NEAR THE LARAMIE RANGE
IN UPSLOPE REGIME AND MECHANICAL LIFT.

SATURDAY/SUNDAY...FEW IF ANY CHANGES TO PREVIOUS GRIDS. TYPICAL
ISOLATED TO SCATTERED LATE DAY THUNDERSTORMS ANTICIPATED BASED ON
PROGGED PATTERN AND TIME OF YEAR CONSIDERATIONS.   RUBIN

&&

.AVIATION...
SCATTERED THUNDERSTORMS WILL BE OVER THE FORECAST AREA LATE THIS
AFTERNOON THROUGH LATE THIS EVENING. WIND GUSTS TO AROUND 40 MPH
WILL BE POSSIBLE IN AND NEAR THUNDERSTORMS. OTHERWISE...VFR
CONDITIONS WILL GENERALLY PREVAIL THROUGH THE PERIOD.

&&

.FIRE WEATHER...
SCATTERED THUNDERSTORMS WILL BE PRESENT ACROSS THE DISTRICT
THROUGH LATE THIS EVENING AS A SURFACE TROUGH MOVES EAST ACROSS
THE AREA BENEATH WEAK UPPER LEVEL DISTURBANCES. A WIND SHIFT
ASSOCIATED WITH A COLD FRONT WILL MOVE SOUTH ACROSS THE DISTRICT
LATE IN THE DAY MONDAY...WITH VERY LOW HUMIDITIES AND NEAR RECORD
HIGH TEMPERATURES EXPECTED AHEAD OF THE FRONTAL PASSAGE.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

SHORT TERM/AVIATION/FIRE WEATHER...CARPENTER
LONG TERM....RUBIN
Hazardous weather outlook, Aug 12, 9:24 AM MST, 8 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1024 AM MDT SUN AUG 12 2007

WYZ059-061>066-131630-
CONVERSE-SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE-
NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE-
1024 AM MDT SUN AUG 12 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL DEVELOP OVER THE HIGHER TERRAIN THIS
AFTERNOON WITH SOME OF THESE MOVING OFF THE MOUNTAINS INTO AN
ATMOSPHERE MORE LIKELY TO SUSTAIN CONVECTION. THE MAIN THREAT
FROM THESE STORMS WILL BE GUSTY WINDS TO AROUND 40 MPH...DUE TO THE
DRY LOW LEVELS OF THE ATMOSPHERE LIKELY EVAPORATING MUCH OF THE
PRECIPITATION BEFORE IT CAN REACH THE GROUND.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ONLY A FEW LATE DAY THUNDERSTORMS WILL OCCUR ON MONDAY...MAINLY
NEAR THE MOUNTAINS. THERE WILL BE A CHANCE OF AFTERNOON AND
EVENING THUNDERSTORMS TUESDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY AND TONIGHT...BUT
SPOTTERS ARE ENCOURAGED TO REPORT STRONG WINDS NEAR THUNDERSTORMS
AND ANY OTHER SIGNIFICANT WEATHER INFORMATION.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ001>003-019>021-054-055-WYZ060-067>070-131630-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-NIOBRARA-PLATTE-GOSHEN-CHEYENNE FOOTHILLS-PINE BLUFFS-
1024 AM MDT SUN AUG 12 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP ALONG A SURFACE TROUGH OVER
EXTREME SOUTHEAST WYOMING EARLY THIS AFTERNOON. THE MAIN THREAT
FROM THESE STORMS WILL BE SMALL HAIL AND BRIEF HEAVY RAINFALL.
WIND GUSTS TO AROUND 40 MPH WILL ALSO BE POSSIBLE WITH THIS
THUNDERSTORM ACTIVITY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ONLY A FEW LATE DAY THUNDERSTORMS WILL OCCUR ON MONDAY...MAINLY
NEAR THE MOUNTAINS. THERE WILL BE A CHANCE OF AFTERNOON AND
EVENING THUNDERSTORMS TUESDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY AND TONIGHT...BUT
SPOTTERS ARE ENCOURAGED TO REPORT ANY HAIL OR PERIODS OF HEAVY
RAINFALL ALONG WITH STRONG WINDS NEAR THUNDERSTORMS.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

CARPENTER

The radar

The Rapid City radar (KUDX), 154 km away, was scanning. The volume nearest the first event began at 00:38 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Sioux

When
August 12, 5:40 PM MST
Where
Sioux County, 17 mi NNE of Harrison
Measured
0.88 in hail
Reported by
Public
Coordinates
42.907, -103.742

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2007Every state in 2007This day in weather historyWarnings in Nebraska, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 39434.